Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 232, NWS Mobile, AL

July 15, 2020George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 15, 2020, 3:42 PM CDT for George County, Stone County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 3:42 PM CDT (20:42 UTC)
Expired
Jul 15, 2020, 4:30 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 68 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS54 KMOB 152042
SVRMOB
MSC039-131-152130-
/O.NEW.KMOB.SV.W.0232.200715T2042Z-200715T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
342 PM CDT Wed Jul 15 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern George County in southeastern Mississippi...
  Stone County in southeastern Mississippi...

* Until 430 PM CDT.

* At 341 PM CDT, a severe thunderstorm was located 15 miles southwest
  of Lucedale, moving west at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wiggins, Perkinston and McHenry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8916 3090 8865 3073 8864 3073 8888
      3068 8889 3068 8919
TIME...MOT...LOC 2041Z 094DEG 19KT 3078 8880 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
432 
WWUS54 KMOB 152120
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
420 PM CDT Wed Jul 15 2020

MSC039-131-152130-
/O.EXP.KMOB.SV.W.0232.000000T0000Z-200715T2130Z/
George MS-Stone MS-
420 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEORGE AND STONE
COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3091 8916 3090 8865 3073 8864 3073 8888
      3068 8889 3068 8919
TIME...MOT...LOC 2120Z 094DEG 19KT 3079 8903 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:27 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 15, 3:27 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
327 PM CDT Wed Jul 15 2020

.NEAR TERM UPDATE /Now Through Thursday/...A large complex of
thunderstorms is ongoing over south-central Alabama at this time
per latest radar and satellite observations. Outflow from this
thunderstorm complex continues to spread out to the north and west
across the remainder of the local area, and will serve as a focus
for more thunderstorm development into the evening hours.
Additionally, thunderstorms more isolated in nature are developing
in the heat of the day over interior SW AL and SE MS. This
activity will continue into evening hours as well. The environment
in areas not worked over by morning convection continues to
support an elevated threat for wet microbursts, so cannot rule out
some locally damaging wind gusts in stronger storms through the
remainder of this afternoon particularly for inland areas west of
I-65. The Storm Prediction Center has highlighted our area in a
Marginal Risk for severe thunderstorms to reflect this potential.

Thunderstorms will dissipate after dark with the loss of daytime
heating and a brief lull in activity will follow thereafter into
the early overnight hours tonight. By early Thursday morning,
however, more thunderstorms are expected to develop offshore and
along the coast, once again spreading inland throughout the day
Thursday. More focus will be placed on coastal AL and MS on
Thursday (as opposed to the FL panhandle and south-central Alabama
this morning) since the upper low supporting this thunderstorm
activity retrogrades southwest over the central Gulf and opens up
into a weak inverted trough through that time. Temperatures
continue to run a few degrees cooler than recent days, thanks in
large part to the increase in shower and thunderstorm coverage.
Highs on Thursday reach the upper 80s to low 90s, with heat
indices again expected to remain below advisory criteria and in
the 100 to 105 degree range. That said, a few locations near the
coast could see heat indices briefly reach as high as 108 degrees
during the mid or late morning hours before thunderstorm outflows
and boundary layer mixing mitigate temperatures and dewpoints. /49

&&

.SHORT TERM /Thursday night Through Saturday night/...A west-east
orientated elongated upper ridge extending from western New Mexico
to the coasts of the Carolina will be in place through the period.
This shift in the pattern will bring a drier mid and upper level
air mass and large scale subsidence over the forecast area through
the short term, with precipitable water values dropping from
around two inches to between 1.25 and 1.5 inches. Meanwhile, the
axis of a large surface ridge extending from south Georgia to the
southwest Gulf of Mexico will lift northward over the deep south
through the period. This will result in lower precipitation
coverage, with the only a low chance (20-30 percent) of showers
and thunderstorms developing Friday and Saturday afternoon.

Hot and humid conditions continue with low to mid 90s for high
temps and little change in the muggy overnight lows. /13

&&

.EXTENDED TERM /Sunday Through Wednesday/...An easterly mid level
flow prevails through the extended term period as a mid level
high pressure ridge remains entrenched to the north of our
forecast area before weakening some Tuesday into Wednesday.
Meanwhile, weak high pressure at the sfc will maintain a weak flow
pattern. The winds will primarily be diurnally-driven with the
daily sea/land breeze cycle and afternoon heating through the
period. Daily thunderstorm chances continue to hover around 30-50
percent into next week as weak disturbances embedded within the
easterly flow aloft pass over the area and act on a moist and
moderately unstable boundary layer. The coverage of showers and
thunderstorms may increase by late in the period the upper ridge
to the north breaks down somewhat. Overall, the coverage of
showers and storms will be focused near the coast each morning
and then inland during the afternoon and early evening hours.

Temperatures will remain seasonably hot each day with high
dewpoints. High temperatures should mainly be in the lower 90s
inland to around 90 degrees at the beaches prior to convection,
with lows in the 70s. /13

&&

.MARINE...No impacts forecast except winds and waves higher near
scattered storms. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 15, 2:08 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
208 PM CDT Wed Jul 15 2020

ALZ052-053-261-262-152000-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
208 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON
AND SOUTHERN CLARKE COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, the strong thunderstorm was located 6 miles southeast
of McIntosh, or 19 miles south of Jackson, moving south at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Stockton, Mount Vernon, Calvert, McIntosh, Movico and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3097 8812 3130 8807 3130 8783 3094 8784
TIME...MOT...LOC 1908Z 000DEG 15KT 3123 8794
Special weather statement, Jul 15, 2:17 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Wed Jul 15 2020

ALZ261-263-MSZ079-152000-
Mobile Inland AL-Mobile Central AL-George MS-
217 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 300 PM CDT...

At 217 PM CDT, the strong thunderstorm was located over Wilmer, or 14
miles east of Lucedale, moving south at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Gulfcrest, Semmes, Tanner Williams, Mobile Regional Airport and
Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3056 8841 3074 8841 3074 8849 3100 8848
      3100 8842 3107 8843 3105 8822 3056 8822
TIME...MOT...LOC 1917Z 000DEG 15KT 3085 8836
Special weather statement, Jul 15, 2:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
234 PM CDT Wed Jul 15 2020

ALZ052-152015-
Washington AL-
234 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON COUNTY UNTIL 315 PM CDT...

At 234 PM CDT, the strong thunderstorm was located 7 miles northeast
of Deer Park, or 11 miles north of Citronelle, moving northwest at 20
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Deer Park, Tibbie and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8828 3115 8801 3114 8819 3114 8824
      3133 8845 3145 8845
TIME...MOT...LOC 1934Z 142DEG 15KT 3126 8820
Special weather statement, Jul 15, 3:04 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Wed Jul 15 2020

ALZ052-261-263-MSZ076-079-152045-
Washington AL-Mobile Inland AL-Mobile Central AL-Greene MS-George MS-
304 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON...EASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 345 PM CDT...

At 304 PM CDT, the strong thunderstorm was located 7 miles southwest
of Deer Park, or 9 miles west of Citronelle, moving south at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale, Gulfcrest, Deer Park, Semmes and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8864 3128 8849 3124 8826 3072 8821
TIME...MOT...LOC 2004Z 004DEG 12KT 3113 8839
Special weather statement, Jul 15, 3:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
332 PM CDT Wed Jul 15 2020

MSZ075-076-078-079-152115-
Stone MS-Perry MS-Greene MS-George MS-
332 PM CDT Wed Jul 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...GEORGE...SOUTHEASTERN PERRY...SOUTHERN GREENE AND EASTERN
STONE COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, the strong thunderstorms were located along a line
extending from Leakesville to 12 miles northwest of Wade, and moving
west at 25 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Lucedale, Leakesville and McLain.

LAT...LON 3133 8884 3128 8847 3074 8863 3073 8865
      3073 8888 3068 8889 3068 8909
TIME...MOT...LOC 2032Z 090DEG 20KT 3114 8855 3075 8873
Special weather statement, Jul 15, 3:39 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Wed Jul 15 2020

ALZ051-052-MSZ067-076-152130-
Choctaw AL-Washington AL-Greene MS-Wayne MS-
339 PM CDT Wed Jul 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...WESTERN WASHINGTON...WAYNE AND NORTHERN GREENE
COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, the strong thunderstorms were located along a line
extending from Lisman to near State Line, and moving south at 20 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Butler, Chatom, Clara, Tibbie, Lisman, Millry, State
Line, Buckatunna, Silas, Fruitdale, Gilbertown and Toxey.

LAT...LON 3229 8811 3123 8826 3128 8884 3143 8884
      3185 8866 3190 8847 3229 8842
TIME...MOT...LOC 2039Z 019DEG 16KT 3217 8828 3147 8845

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:04 PM CDTSpecial Weather StatementMOBGeorge41 min
Jul 15, 3:09 PM CDTAreal Flood AdvisoryMOBGeorge, Greene, Wayne3 hr
Jul 15, 3:32 PM CDTSpecial Weather StatementMOBGeorge, Greene43 min
Jul 15, 3:39 PM CDTSpecial Weather StatementMOBWayne51 min
Jul 15, 4:22 PM CDTSpecial Weather StatementMOBPerry38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.